MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JRNY II CR ISRT XLPE RT SZ 1-2 10MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. JRNY II CR ISRT XLPE RT SZ 1-2 10MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 74025612
Medical Device Problem Codes Degraded (1153); Fracture (1260); Naturally Worn (2988)
Health Effect - Clinical Code Joint Laxity (4526)
Date of Event 10/10/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, after a tka surgery performed on (b)(6) 2017, a revision surgery was performed on (b)(6) 2024 due to instability and jrny ii cr isrt xlpe rt sz 1-2 10mm wear.The insert was exchanged to journey ii insert xlpe deep dished 12mm.The femoral component and baseplate were retained.In addition, the patella was also replaced with a patella component because it had not been replaced in the primary surgery.The surgeon doesn't think of product failure.The current health status of the patient is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: case-(b)(4).H3, h6: the reported event was analyzed.Although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the jrny ii cr isrt xlpe rt sz 1-2 10mm.Therefore, no investigation is deemed for the other devices.The associated device was returned and evaluated.The visual inspection revealed that some pieces of the insert fractured off.These pieces were not returned.The visual also reveals discoloration, scratches and gouges.The explant shows signs of significant wear and use.This inspection was conducted by naked eye.A lab analysis performed on the device revealed that the knee insert fracture may have been due to repeated posterior contact of the femoral cam on the post combined with excessive posterior to anterior shear force during activity.However, this could not be isolated as the root cause for this particular failure mode.Some additional factors that could have contributed to the reported event include patient anatomy, abnormal loading of limb and/or traumatic injury.The clinical/medical investigation concluded that, based on the limited information provided, the clinical root cause for the reported instability and wear could not be determined.Undated x-ray images that taken were prior to revision surgery were provided for review but do not contribute to the root cause of the reported instability.Wear cannot be ruled out as a contributing factor to the reported instability that led to the revision.It cannot be concluded that the reported event is related to a malperformance of the implant.The patient impact is determined to be the reported revision and a brief post-operative recovery phase would be anticipated.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed that wear of the polyethylene articulating surfaces of knee replacement components has been reported following total knee replacement.Higher rates of wear may be initiated by particles of cement, metal, or other debris which can cause abrasion of the articulating surfaces.Higher rates of wear may shorten the useful life of the prosthesis, and lead to early revision surgery to replace the worn prosthetic components.The implant can break or become damaged as a result of strenuous activity or trauma.In addition, looseness of components has been identified in possible adverse effects section as a result from trauma and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to inspection drawing, the product's surface finish shall be thoroughly verified.The part must be free of burrs, pits or any damaged areas.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the reported event was analyzed.Although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the jrny ii cr isrt xlpe rt sz 1-2 10mm.Therefore, no investigation is deemed for the other devices.The associated device was returned and evaluated.The visual inspection revealed that some pieces of the insert fractured off.These pieces were not returned.The visual also reveals discoloration, scratches and gouges.The explant shows signs of significant wear and use.This inspection was conducted by naked eye.The observed fracture of the implant may be attributed to abnormal loading conditions, excessive mechanical forces, anatomical variations and/or patient anatomy, and/or injury.Additionally, based on the conclusions of the product history review and the device evaluation, further product evaluation is not required because there is no evidence that a manufacturing deficiency occurred.The clinical/medical investigation concluded that, based on the limited information provided, the clinical root cause for the reported instability and wear could not be determined.Undated x-ray images that taken were prior to revision surgery were provided for review but do not contribute to the root cause of the reported instability.Wear cannot be ruled out as a contributing factor to the reported instability that led to the revision.It cannot be concluded that the reported event is related to a malperformance of the implant.The patient impact is determined to be the reported revision and a brief post-operative recovery phase would be anticipated.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed that wear of the polyethylene articulating surfaces of knee replacement components has been reported following total knee replacement.Higher rates of wear may be initiated by particles of cement, metal, or other debris which can cause abrasion of the articulating surfaces.Higher rates of wear may shorten the useful life of the prosthesis, and lead to early revision surgery to replace the worn prosthetic components.The implant can break or become damaged as a result of strenuous activity or trauma.In addition, looseness of components has been identified in possible adverse effects section as a result from trauma and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to inspection drawing, the product's surface finish shall be thoroughly verified.The part must be free of burrs, pits or any damaged areas.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
JRNY II CR ISRT XLPE RT SZ 1-2 10MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20606332
Report Number1020279-2024-02290
Device Sequence Number12744862
Product Code JWH
UDI-Device Identifier00885556422731
UDI-Public885556422731
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K121443
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/14/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/01/2025
Device Catalogue Number74025612
Device Lot Number15JM03962
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/10/2024
Supplement Date Received by Manufacturer11/28/2024
11/13/2025
Initial Report FDA Received Date11/05/2024
Supplement Report FDA Received Date12/02/2024
11/14/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/04/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age80 YR
Patient SexFemale